Unusual skin toxicity associated with sustained disease response induced by nivolumab in a patient with non-small cell lung cancer

Giulia Galli, Claudia Proto, Mara Cossa, Barbara Valeri, Silvana Sdao, Diego Signorelli, Martina Imbimbo, Filippo de Braud, Marina Chiara Garassino, Giuseppe Lo Russo

Research output: Contribution to journalArticlepeer-review

Abstract

Introduction: Immunotherapy has shown efficacy in the treatment of different malignancies. Nivolumab, an immune checkpoint inhibitor directed against programmed death-1, has been approved for non-small cell lung cancer (NSCLC) in pretreated patients. Although it is generally well-tolerated, immunotherapy may be complicated by a wide range of immune-mediated adverse events. We describe the case of an uncommon skin toxicity arising as alopecia universalis induced by nivolumab in a patient with NSCLC. Case description: A 58-year-old man received nivolumab for metastatic NSCLC after progression to 3 lines of chemotherapy. The treatment was prescribed in June 2016, and induced a rapid and significant disease response. Nivolumab was well-tolerated until May 2017, when partial alopecia at hair and eyelashes appeared. In the next months, alopecia became complete and extended to the whole body surface. The dermatologic picture was compatible with alopecia areata. A topical steroid therapy was attempted, without benefit. The patient refused systemic treatments and is still undergoing nivolumab without new toxicities and with persistent disease response. Conclusions: This case suggests that alopecia areata may be a rare immune-related adverse event of immune checkpoint agents. Its late onset in our patient is uncommon and unexpected, underlining that the risk of nivolumab-induced toxicity is not limited to the beginning of treatment. Despite its rarity, alopecia areata should be considered in the range of adverse events potentially induced by immune checkpoint inhibitors even in the long term. Potential association between toxicity and efficacy of immunotherapy in NSCLC warrants further investigation.

Original languageEnglish
JournalTumori
DOIs
Publication statusAccepted/In press - Jan 1 2019

Keywords

  • Alopecia
  • efficacy
  • immune checkpoint inhibitor
  • non-small cell lung cancer
  • toxicity

ASJC Scopus subject areas

  • Oncology
  • Cancer Research

Fingerprint

Dive into the research topics of 'Unusual skin toxicity associated with sustained disease response induced by nivolumab in a patient with non-small cell lung cancer'. Together they form a unique fingerprint.

Cite this